JournalsjemsVol. 9 , No. 3DOI 10.4171/jems/90

On the geometry of binary symmetric models of phylogenetic trees

  • Weronika Buczynska

    Warsaw University, Poland
  • Jaroslaw A. Wisniewski

    Warsaw University, Poland
On the geometry of binary symmetric models of phylogenetic trees cover

Abstract

We investigate projective varieties which are binary symmetric models of trivalent phylogenetic trees. We prove that they have Gorenstein terminal singularities and are Fano varieties of index 4 and dimension equal to the number of edges of the tree in question. Moreover any two such varieties which are of the same dimension are deformation equivalent, that is, they are in the same connected component of the Hilbert scheme of the projective space. As an application we provide a simple formula for computing their Hilbert-Ehrhart polynomial.